Hail, Franklin
- When
- February 5, 3:20 PM CST to 3:25 PM CST
- Where
- Franklin County, 2 mi W of Washington to Washington
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.550, -91.037
A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms were severe with large hail, damaging winds and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms were severe with large hail, damaging winds and flash flooding. There were also two brief tornado touchdowns in Marion county Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 5, 1:57 PM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
157 PM CST TUE FEB 5 2008
.DISCUSSION...
ACTIVE WEATHER CONTINUES...WITH WARM FRONT LIFTING TOWARD THE I-44
CORRIDOR IN MISSOURI. THREAT OF SEVERE WEATHER LATE THIS AFTERNOON
AND EVENING ALONG AND SOUTH OF THIS BOUNDARY WHERE SPC HAS SLIGHT TO
MODERATE RISK ACROSS THE CWA. THREAT OF TORRENTIAL RAINFALL AND
FLASH FLOODING STILL VALID AS ATMOSPHERE IS MORE LIKE APRIL THAN
FEBRUARY IN THE WARM SECTOR...CHARACTERIZED BY +10 DEWPOINTS AT
850MB. WITH BOUNDARY REMAINING NEARLY STATIONARY THIS
EVENING...TRAINING OF CONVECTION IS LIKELY ALONG I-44 CORRIDOR IN
MISSOURI AND I-70 IN ILLINOIS...DIRECTLY THROUGH THE ST. LOUIS
METRO AREA. AREA IS SATURATED FROM SNOWMELT AND RAINFALL RECIEVED
OVER LAST 24 HOURS...SO FLASH FLOOD WATCH REMAINS IN EFFECT.
WINTER WEATHER ADVISORY FOR NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS WILL BE LEFT IN TACT AS MINOR GLAZING IS POSSIBLE BEFORE A
TRANSITION TO ALL SNOW OVERNIGHT. MODEL CONSENSUS THIS MORNING WAS TO
SHIFT THE HEAVIEST SNOW AXIS A BIT FURTHER SOUTH...SO ACCUMULATIONS
HAVE BEEN ADJUSTED UP SLIGHTLY ACROSS THE ADVISED AREA. REMNANTS OF
THE DEFORMATION ZONE WILL MOVE ACROSS THE REMAINDER OF THE CWA
DURING THE DAY ON WEDNESDAY WITH TEMPERATURES NEARLY STEADY IN WAKE
OF COLD FRONT AND LOW PRESSURE SYSTEM.
NOTE...IF SOUTHWARD TREND CONTINUES ON 00Z MODEL RUN...WINTER STORM
WARNINGS WILL NEED TO REPLACE THE ADVISORY WITH ANOTHER ROW OR TWO
OF COUNTIES TO THE SOUTH BEING PLACED WITHIN AN ADVISORY. WILL LET
EVENING SHIFT DETERMINE IF ANY CHANGES ARE NEEDED AS LOCATION OF
DEFORMATION ZONE BECOMES MORE APPARENT TO OUR WEST.
SEVERAL CLIPPER TYPE SYSTEMS SLIDE ACROSS THE MIDDLE OF THE COUNTRY
THURSDAY AND FRIDAY...AS THE UPPER TROF DEEPENS AND PULLS EAST.
LIMITED AMOUNT OF MOISTURE AVAILABLE WITH THESE SYSTEMS...SO FOR NOW
HAVE KEPT SILENT 20 PERCENT POPS...UNTIL EXACT TRACK OF THESE
FEATURES CAN BE NAILED DOWN.
BIG CHANGE IN THE EXTENDED...AN ARCTIC COLD FRONT IS PROGGED TO MOVE
ACROSS THE FORECAST AREA ON SATURDAY. THE 12Z GFS...CANADIAN...AND
UKMET ALL AGREE THAT BELOW NORMAL TEMPERATURES ARE IN STORE FOR THE
FORECAST AREA. THEREFORE I SLASHED TEMPERATURES SATURDAY NIGHT
THROUGH SUNDAY NIGHT. TEMPERATURES SHOULD BEGIN TO MODERATE/REBOUND
EARLY NEXT WEEK AS THE ARCTIC HIGH MOVES EAST AND RETURN FLOW ENSUES.
CVKING
&&
.AVIATION...
FOR THE 18Z TAFS...
IT CONTINUES TO BE A MESS LATE THIS MORNING WITH IFR OR LIFR
CONDITIONS PREVAILING ACROSS THE ENTIRE AREA. THE MOST DIFFICULT
PART OF THIS FCST REVOLVES AROUND THE LONGEVITY OF PCPN IN THE TAFS
INCLUDING THUNDER. THE FRONT REMAINS QSTNRY ACROSS EXTREME SOUTHERN
ILLINOIS EXTENDING WESTWARD ACROSS SE MO INTO THE LOW PRESSURE
SYSTEM IN SW MO. MAY SEE A BIT OF A BREAK IN PCPN FOR KCOU...KSUS
AND KSTL THROUGH THE EARLY AFTERNOON HOURS...UNTIL NEXT SHORTWAVE
AND SFC LOW TRACK FURTHER TO THE NORTHEAST...BRINGING ANOTHER ROUND
OF RWS AND TRWS FROM 20Z TO AROUND 04Z THIS EVENING. CIG/VSBY WISE
IT APPEARS IFR/LIFR CONDITIONS WILL PERSIST THRU THE NEXT 24 HOURS.
ONCE THE RAIN SHIELD PUSHES TO THE EAST LATE THIS EVENING THE PCPN
WILL CHANGE TO MORE OF A DRIZZLE. WILL SEE A MIX OF FREEZING RAIN
AND SLEET BY THIS EVENING...THEN CHANGE OVER TO SNOW BY MIDNIGHT AT
KUIN AS COLDER AIR DEEPENS. FOR KCOU...KSTL AND KSUS PCPN TO CHANGE
OVER TO ALL SNOW BY 12Z.
BYRD
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR AUDRAIN-BOONE-
CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
LINCOLN-MADISON-MONITEAU-MONTGOMERY-OSAGE-PIKE-REYNOLDS-ST.
CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE.
GENEVIEVE-WARREN-WASHINGTON.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
WEDNESDAY FOR KNOX-LEWIS-MARION-SHELBY.
IL...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR BOND IL-CALHOUN
IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
ST. CLAIR IL-WASHINGTON IL.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
WEDNESDAY FOR ADAMS IL-BROWN IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 304 PM CST TUE FEB 5 2008 ILZ095>097-MOZ018-019-026-027-034-035-061200- ADAMS IL-BROWN IL-PIKE IL-KNOX-LEWIS-SHELBY-MARION-MONROE-RALLS- 304 PM CST TUE FEB 5 2008 ...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT RAIN IS EXPECTED TO CHANGE OVER TO FREEZING RAIN THIS EVENING... BEFORE CHANGING TO ALL SNOW. LIGHT ICE ACCUMULATIONS OF ONE TENTH OF AN INCH OR LESS ARE POSSIBLE ON UNTREATED ROADS AND ELEVATED SURFACES. SNOW ACCUMULATION OF 2 TO 6 INCHES IS LIKELY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LIGHT SNOW IS EXPECTED TO CONTINUE ON WEDNESDAY MORNING...WITH UP TO AN INCH OF ADDITIONAL ACCUMULATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY WINTER PRECIPITATION TYPE AND AMOUNTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 ILZ058>060-064-065-069-070-074-098>102-MOZ036-041-042-047>052- 059>065-072-073-061200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-CALHOUN IL-JERSEY IL-MADISON IL- ST. CLAIR IL-MONROE IL-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- 304 PM CST TUE FEB 5 2008 ...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ILLINOIS...SOUTHWEST ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL MISSOURI AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT THUNDERSTORMS...WITH HEAVY RAINFALL...WILL CONTINUE THIS EVENING. FLASH FLOODING WILL BE POSSIBLE. IN ADDITION...SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RAIN WILL CHANGE TO LIGHT SNOW EARLY WEDNESDAY MORNING BEFORE ENDING...LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ANY SEVERE WEATHER REPORTS AND RAINFALL TOTALS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 ILZ079-MOZ074-075-084-085-099-061200- RANDOLPH IL-ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 304 PM CST TUE FEB 5 2008 ...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT THUNDERSTORMS...SOME SEVERE...ARE EXPECTED THIS EVENING. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE. IN ADDITION...THE HEAVY RAINFALL PRODUCED BY THESE THUNDERSTORMS COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CVKING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1153 AM CST TUE FEB 5 2008 ILZ064-065-069-070-074-079-100>102-MOZ049-059-062>065-072>075-084- 085-099-052200- BOND IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-IRON- JEFFERSON-MADISON-MADISON IL-MARION IL-MONROE IL-OSAGE-RANDOLPH IL- REYNOLDS-ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY- STE GENEVIEVE-WASHINGTON-WASHINGTON IL- 1153 AM CST TUE FEB 5 2008 ...DANGEROUS SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING... THIS MORNINGS WEATHER DATA INDICATES THAT THERE WILL BE A VERY REAL THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. DO NOT BE FOOLED BY THE CALENDAR ALTHOUGH ITS EARLY FEBRUARY... SEVERE THUNDERSTORMS AND TORNADOES CAN AND DO OCCUR THIS TIME OF YEAR. REMEMBER...PARTS OF THE REGION WERE IMPACTED BY SEVERE STORMS AND TORNADOES IN JANUARY. CONDITIONS OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS WILL BECOME INCREASINGLY FAVORABLE DURING THE AFTERNOON FOR SEVERE THUNDERSTORMS. CONDITIONS ARE SUCH THAT STRONG...LONG-LIVED TORNADOES WILL BE A VERY REAL POSSIBILITY...ALONG WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. AND...HEAVY RAINS ARE LIKELY IN SOME AREAS AS WELL. THE MAIN SEVERE WEATHER THREAT WILL BE ALONG AND SOUTH OF INTERSTATE 44 IN MISSOURI...AND INTERSTATE 70 IN ILLINOIS. THOSE AREAS ALONG AND SOUTH OF A BUNKER...FARMINGTON...STE. GENEVIEVE...SPARTA...SALEM LINE WILL BE OF SPECIAL CONCERN. IT APPEARS THE THREAT WILL BEGIN BY EARLY OR MID AFTERNOON...AND SHOULD COME TO AN END BETWEEN 9 PM AND 12 MIDNIGHT. PEOPLE THROUGHOUT SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS SHOULD BE VERY ALERT...AND CAREFULLY MONITOR WEATHER DEVELOPMENTS DURING THE AFTERNOON AND EVENING. THIS IS ESPECIALLY IMPORTANT FOR SAFETY OFFICIALS RESPONSIBLE FOR SCHOOLS...HOSPITALS...NURSING HOMES...AND LARGE OFFICE BUILDINGS...AS WELL AS THOSE LIVING IN MOBILE HOMES. IT WOULD ALSO BE A GOOD IDEA TO REVIEW YOUR TORNADO SAFETY PLANS... SO YOU CAN ACT QUICKLY IF A WARNING IS ISSUED OR SEVERE WEATHER THREATENS. TRUETT
The St Louis radar (KLSX), 35 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
6 flash flood, 3 hail. Local standard time, as filed.
Hail was covering the ground.
Two to four inches of rain fell over portions of St. Charles county during the afternoon and evening hours of February 5th. Dardenne Creek was out of its banks near the intersection of Highway K and Mexico Road. Also, Highway N had water flowing over it near the Bryan Road intersection. Further east, several roads in the Portage Des Sioux area were flooded from the heavy rain.
Numerous reports throughout O'Fallon of penny to nickel size hail covering the ground and causing some storm drains to be clogged...which caused ponding of water on the roadways.
Two to four inches of rain fell over portions of Warren county during the afternoon and evening hours of February 5th. A dry creek bed just southwest of Marthasville was overrunning its banks, flooding several nearby roads including Highway 94 for a time.
Two to four inches of rain fell over portions of Washington county causing flash flooding. Old Mines Creek rose quickly and flooded a portion of Highway 21 for a brief time. Also, numerous low water crossings, ditches and creeks in the Potosi area were out of their banks for a time.
Two to three inches of rain fell over portions of Iron county during the evening hours of February 5th. Water 6 to 12 inches deep was reported on Highway 221 in Pilot Knob at an underpass. Also, several low water crossings were flooded for a time in the area.
Two to three inches of rain fell over portions of Madison county during the evening hours of February 5th. Standing water 6 to 8 inches deep was reported on portions of Highways 67 and 72 near Fredericktown.
Two to three inches of rain fell over portions of Crawford county during the evening of February 5th. Several roads around the Steelville area had over a foot of water flowing over them.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80351, 80364, 80875, 80856, 80880, 80905, 80918, 80920, 80921.